Beta blockers, ACE inhibitors can elevate potassium levels
DEAR DR. ROACH: My lab results showed my potassium level was 5.4 mmol/L. My primary care doctor does not seem concerned at all with this reading. After checking on the internet I have found that this reading can be life threating, especially with my heart. My previous readings have all been between 4.4 and 5. Can you tell me anything that can relieve my grave concerns? I'm age 77 and a male Caucasian. I take metoprolol and enalapril. -- K.C.
ANSWER: Potassium is a critical mineral used for innumerable processes in the cell. The blood level is tightly regulated, normally between 3.5 and 5.2. Very high levels can indeed cause dangerous heart rhythms; however, these rarely happen in levels below 6, and usually occur at levels above 7. Severe high potassium, above 6.5 or in a person with symptoms, is considered a medical emergency.
Potassium levels in cells are very high, and they are kept that way actively by ion pumps in the cell membranes, which push sodium out and potassium in. These pumps are partially blocked by beta blockers like metoprolol, so that is one reason your potassium level may be a bit high.
Any drug with a generic name ending in "-pril" is an ACE inhibitor. Levels in the range of 5 to 5.5 are extremely common in people taking ACE inhibitors, like enalapril. ACE inhibitors block the hormone aldosterone. Since aldosterone normally enhances potassium excretion, ACE inhibitors raise potassium levels somewhat. Aldosterone blockers like spironolactone (a diuretic) and eplerenone (used mostly for heart failure) also increase potassium levels, as do angiotensin receptor blockers (drugs whose names end in "-sartan").
Since your reading is higher than it has been in the past, a recheck in the near future might be a good idea to be sure your level is not on the way up. I suspect your level will be back down to where you usually run.
While I agree with your doctor that the level of 5.4 is not likely to be concerning, it would have been more humane and much better care to explain that a mild increase in potassium is expected with the medications you are on, and that there is essentially no risk of potassium-related heart problems associated with a level of 5.4, in addition to planning a follow-up level to be sure.
DEAR DR. ROACH: I've been hearing about using a nebulizer with peroxide to treat or prevent COVID-19 infection. Is this effective? Is it safe? -- K.G.
ANSWER: It is neither effective nor safe. Hydrogen peroxide is a powerful chemical that is toxic both to germs and to human cells. It should never be used undiluted on any part of the body, especially not on open wounds or on mucous membranes. Inhaling cleansing agents like peroxide or bleach is incredibly dangerous and can cause permanent lung damage.
You can clean a nebulizer with dilute cleansing chemicals, but never inhale anything other than the prescribed medication.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved